What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 20, 2:42 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Apr 20, 2:42 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
342 PM EDT Thu Apr 20 2017
.SYNOPSIS...
Issued at 329 PM EDT Thu Apr 20 2017
A cold front will usher in much colder air Friday, lingering into Saturday
with highs only in the 50s (cooler near the lakeshore). Warmer
temperatures and rain chances will return next week.
&&
.SHORT TERM...(This Evening through Friday)
Issued at 329 PM EDT Thu Apr 20 2017
Thunderstorms dotting the forecast area generally east of a
Logansport to Coldwater line with greatest concentration along the
pre-frontal trough now moving into NW Ohio. Storms have struggled
to organize with mainly pea size hail reported and pockets of
40 to 55 (48 kt gusts at Ft Wayne). As the first area departed,
sufficient recovery occurred to allow for a narrow area of sct
storms to develop from Ctrl Illinois into portions of N Indiana.
Actual cold front not too far behind this second line resulting in
a rapid end to all storm chances through the remainder of the
afternoon. Will likely clear watch as back edge of the storms
exits impacted areas.
Vis satellite showing extensive stratocu field to slowly work
east. Could be a period of clearing immediately behind the front
before it arrives. Have increased clouds cover to mostly cloudy
with slower trends on clearing into Friday. Highs Friday will be a
good 15 to 20 degrees cooler across the area with mid 40s NW to
upper 50s SE.
&&
.LONG TERM...(Friday Night through Thursday)
Issued at 329 PM EDT Thu Apr 20 2017
Deep Hudson Bay closed low will remain in place into early next week
before slowly shearing apart and ejecting NE. Influence of the low
will keep moisture and warmer temperatures well suppressed as
longwave trough rounds the base of the trough. Period of somewhat
below normal temperatures will dominate with a shot at some frost
especially Sunday morning. Moderation in temps will occur as
Great Lakes trough exits stage right and heights increase ahead of
the next wave dropping out the Plains by Monday night.
The arrival of the Plains wave will bring a chance for showers to
the area, but not until closer to Wednesday as first embedded wave
shoots to the west of the region before main wave edges east. No
more than chc pops at this point with temperature soaring back above
normal into the 70s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 142 PM EDT Thu Apr 20 2017
Pre-frontal trough has spawned area of thunderstorms moving
through KSBN currently and will reach KFWA by 19-20z. Not a lot of
activity behind this line but expect some additional development
as main cold front and mid level short wave approach. Not enough
confidence to add another group of prevailing tsra at KSBN given
lack of upstream activity so kept VCTS there while allowed a
longer tempo to cover KFWA. Satellite and surface obs show
extensive area of post frontal MVFR strato cu over IA and western
IL. Hires guidance not handling this well but spectral models show
a lot of low level moisture trapped under inversion tonight into
Friday. Stayed MVFR through rest of tonight and Friday morning.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 11 PM EDT Friday for LMZ043-046.
&&
SYNOPSIS...Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Lashley
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 20, 3:39 AM EST, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
439 AM EDT Thu Apr 20 2017
INZ003>005-012>015-020-MIZ077>079-210900-
La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN-
White-Berrien-Cass MI-St. Joseph MI-
439 AM EDT Thu Apr 20 2017 /339 AM CDT Thu Apr 20 2017/
This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.
.DAY ONE...Today and Tonight
Isolated to scattered thunderstorms are expected this afternoon. A
strong storm with small hail and gusty winds is possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
INZ006>009-016>018-022>027-032>034-MIZ080-081-OHZ001-002-004-005-015-
016-024-025-210900-
Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
439 AM EDT Thu Apr 20 2017
This hazardous weather outlook is for portions of northern Indiana...
northwest Ohio and southwest Michigan.
.DAY ONE...Today and Tonight
Scattered to numerous thunderstorms are expected this afternoon. A
few storms could reach severe limits with hail and potentially
damaging winds especially along and east of Interstate 69.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
LMZ043-046-210900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
439 AM EDT Thu Apr 20 2017
This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.
.DAY ONE...Today and Tonight
An isolated thunderstorm is possible from this morning into early
afternoon.
Hazardous conditions for small craft will develop today and continue
through tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Hazardous conditions for small craft are possible Friday.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
In the hours before
Local storm report, Apr 20, 2:04 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
304 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM TSTM WND GST 2 ENE NINE MILE 40.98N 85.19W
04/20/2017 M55 MPH ALLEN IN ASOS
&&
GHSpecial weather statement, Apr 20, 2:55 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Northern Indiana
355 PM EDT THU APR 20 2017
MIZ078-079-202030-
St. Joseph-Cass-
355 PM EDT THU APR 20 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CASS AND CENTRAL
ST. JOSEPH COUNTIES...
At 355 PM EDT, a strong thunderstorm was located near Cassopolis, or
11 miles north of Simonton Lake, moving east at 35 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Sturgis, Three Rivers, Constantine, Cassopolis, Centreville,
Marcellus, Nottawa, Penn, Flowerfield, Mendon, Vandalia, Klinger
Lake, Donnell Lake, Fishers Lake, Jones, Diamond Lake, Corey Lake,
Shavehead Lake, Clear Lake and Wakelee.
LAT...LON 4206 8546 4179 8544 4185 8600 4193 8600
4207 8586
TIME...MOT...LOC 1955Z 266DEG 28KT 4191 8590
NWSLocal storm report, Apr 20, 3:20 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
420 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL THREE RIVERS 41.94N 85.63W
04/20/2017 M0.88 INCH ST. JOSEPH MI TRAINED SPOTTER
&&
GHLocal storm report, Apr 20, 3:27 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
427 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL THREE RIVERS 41.95N 85.63W
04/20/2017 M1.50 INCH ST. JOSEPH MI PUBLIC
FROM SOCIAL MEDIA.
&&
GHSpecial weather statement, Apr 20, 3:39 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Northern Indiana
439 PM EDT THU APR 20 2017
OHZ015-016-024-202115-
Putnam-Van Wert-Paulding-
439 PM EDT THU APR 20 2017
...A STRONG THUNDERSTORM WILL AFFECT PUTNAM...SOUTHEASTERN PAULDING
AND NORTHEASTERN VAN WERT COUNTIES...
At 439 PM EDT, a strong thunderstorm was located near Ottoville, or 8
miles northwest of Delphos, moving east at 35 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Delphos, Ottawa, Columbus Grove, Leipsic, Kalida, Pandora,
Continental, Glandorf, Ottoville, Middle Point, Fort Jennings, Grover
Hill, Dupont, West Leipsic, Cloverdale, Miller City, Wetzel,
Prentiss, Kieferville and Roselms.
LAT...LON 4092 8390 4092 8399 4090 8401 4090 8411
4089 8411 4084 8447 4102 8454 4117 8404
4117 8400
TIME...MOT...LOC 2039Z 253DEG 31KT 4096 8441
NWSSpecial weather statement, Apr 20, 4:03 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Northern Indiana
503 PM EDT THU APR 20 2017
MIZ080-081-202130-
Branch-Hillsdale-
503 PM EDT THU APR 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BRANCH AND NORTHWESTERN
HILLSDALE COUNTIES...
At 502 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bronson to 6 miles southeast of
Burlington. Movement was east at 35 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Coldwater, Hillsdale, Bronson, Jonesville, Quincy, Litchfield,
Reading, Long Lake, Ray, Girard, Kinderhook, Moscow, Batavia,
California, Gilead, Montgomery, Bear Lake, Allen, Lake Wilson and
Lake Of The Woods.
This includes INTERSTATE 69 IN MICHIGAN between MILE MARKERs 1 and
21.
LAT...LON 4176 8480 4176 8529 4181 8529 4207 8502
4207 8442
TIME...MOT...LOC 2102Z 272DEG 29KT 4181 8524 4206 8497
NWS